Alert archive / Oklahoma / Flash Flood Warnings in 2020
Flash Flood Warning 39, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 28, 2020, 3:26 AM CDT for Blaine County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2020, 3:26 AM CDT (08:26 UTC)
- Expired
- Jul 28, 2020, 5:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Blaine County, OK
The radar
The Norman radar (KTLX), 110 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
870
WGUS54 KOUN 280826
FFWOUN
OKC011-281030-
/O.NEW.KOUN.FF.W.0039.200728T0826Z-200728T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
326 AM CDT Tue Jul 28 2020
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southern Blaine County in northwestern Oklahoma...
* Until 530 AM CDT.
* At 324 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across areas from southwest of Watonga to near
Greenfield where radar estimates 2 to 5 inches of rain has fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, highways, and
streets as well as other drainage and low lying areas.
* Some locations that will experience flooding include...
Greenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3587 9821 3572 9821 3572 9831 3564 9832
3567 9844 3566 9863 3580 9863 3585 9847
3580 9831
FLASH FLOOD...RADAR INDICATED
$$
..speg.1 follow-up statement
769
WGUS74 KOUN 280941
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
441 AM CDT Tue Jul 28 2020
OKC011-281030-
/O.CON.KOUN.FF.W.0039.000000T0000Z-200728T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine OK-
441 AM CDT Tue Jul 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
SOUTHERN BLAINE COUNTY...
At 438 AM CDT, heavy rainfall has fallen overnight across portions
of Blaine County from southwest of Watonga toward Greenfield where 3
to 6 inches of rain fell. Light to moderate rain continues early
this morning. Although rainfall rates have decreased this morning,
flooding is still possible across this area due to the heavy rain
that fell overnight.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Greenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3587 9821 3572 9821 3572 9831 3564 9832
3567 9844 3566 9863 3580 9863 3585 9847
3580 9831
FLASH FLOOD...RADAR INDICATED
$$
..speg.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:46 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 27, 10:46 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Norman OK 1046 PM CDT Mon Jul 27 2020 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 132 PM CDT Mon Jul 27 2020 An MCV with an area of heavy rain across northern Oklahoma has yielded fairly significant rainfall amounts (nearly two inches in an hour). This is despite somewhat underwhelming presentation on radar and no lightning, which is typical of such deeply saturated anomalous PWAT environment. Morning soundings at Lamont and Norman had dry midlevel air and below two inch PWATs, but CIRA ALPW imagery clearly shows significant moisture in the 700-500- and 500-300-mb layer drifting south across the area. This will continue to contribute to very efficient rainfall with any convection across the area through early tomorrow. Current thinking is MCV will continue to drift southward and renewed convection will occur on its southern/eastern flank within an environment that has seen decent destabilization so far. We're already seeing this over the last hour from near Stillwater to the north OKC metro, with an increase in lightning. These storms will produce very heavy rainfall rates. Convection will continue to expand steadily into the evening as deep moistening within high level tropical plume contribute to over two inch PWAT values, and in some model guidance as much as two and a half, which is very anomalous and breaks daily records. Given this, and despite uncertainties of how specifically the MCV/renewed convection will evolve, we've increased probabilities to 90+ percent across portions of central and southern Oklahoma through early Tuesday. HREF mean QPF amounts are displaced a little further northwest than our highest probabilities, but it seems some of the hi-res guidance has been a little quick at diminishing MCV, which should steadily drift south-southeast. Thus the reason for the minor discrepancy. Adjustments may be needed depending on trends with the mesoscale details, especially on the southeast flank into southwest Oklahoma and western north Texas. There is also considerable uncertainty across the northwest half of the area in the wake of MCV/heavy rain where some mesoscale subsidence and lack of significant forcing may temper coverage, despite anomalous moisture present there as well. Bottom line, deep anomalous moisture in weakly forced environments with MCVs are particularly challenging for timing and location of heaviest amounts. We'll continue to watch the mesoscale evolve and update as needed. We will watch trends over the next couple of hours and make a decision about a southward expansion of the Flood Watch soon. We've also lowered temperatures tomorrow for especially the southeast half of the area where clouds precipitation will be slow to decrease. BRB && .LONG TERM... (Tuesday night through next Sunday) Issued at 244 PM CDT Mon Jul 27 2020 By Thursday, significant amplification of the mid-upper ridge across the Southwest part of the country will occur, and stronger northwesterly flow aloft will overspread our area on its northwest periphery. The height gradient and flow aloft will tighten further into Thursday as a shortwave trough within the northwest flow approaches. This is a pattern more typical of early summer and can favor MCS maintenance into the area from high terrain convection. Details upstream are unclear and thus timing is difficult to pinpoint at this time range. Nevertheless, fairly significant forcing from the shortwave trough and strong effective shear relative to the time of year coupled with moisture and instability justifies decent probabilities late Thursday through at least the first part of Friday. Again, the window for a possible MCS traversing the area then can be narrowed up later. Trends in the ensemble means suggest the shortwave may linger/deepen into the weekend with little or no discernible trend with character or position of Southwest ridge. This means northerly flow, cooler temperatures, and still some risk of MCS or remnant MCS, though trajectories off the high terrain are not optimal. Thus, we have just have low probabilities. Just beyond the forecast period into mid-week, there's indications of building/prograding ridge and warmer/drier pattern. BRB && .AVIATION... (06Z TAFS) Issued at 1045 PM CDT Mon Jul 27 2020 Widespread MVFR conditions at least through 18Z tomorrow with IFR in and near TSRA that should be most numerous over/near central Oklahoma terminals. While high-res models all have close to the same scenario for the overnight and tomorrow morning period, weak flow and convectively induced forcing will make location and duration of RA/TSRA difficult. Given potential for heavy rain, went fairly low on TEMPO visibilities in TSRA. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 81 72 84 / 90 90 50 50 Hobart OK 71 85 72 90 / 80 60 30 30 Wichita Falls TX 74 83 73 90 / 70 70 40 30 Gage OK 67 83 67 88 / 50 40 50 30 Ponca City OK 70 81 70 84 / 80 50 50 60 Durant OK 72 84 73 87 / 40 70 50 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Tuesday evening for OKZ014>042-044>046. TX...None. && SHORT TERM...30 LONG TERM....12 AVIATION...11
Hazardous weather outlook, Jul 27, 8:32 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 832 PM CDT Mon Jul 27 2020 OKZ004>048-050>052-TXZ083>090-281100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 832 PM CDT Mon Jul 27 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered showers and a few thunderstorms will continue to move southward across parts of Oklahoma and western north Texas. Some of the rain will be heavy at times which may result in localized flooding. Strong wind gusts are possible in and around thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorms will be ongoing Tuesday with the potential of heavy rain and flash flooding. Thunderstorms will also be possible every day from Wednesday through Sunday, a few strong storms will be possible during this time, but organized severe weather is not anticipated at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Jul 28, 12:30 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1230 AM CDT TUE JUL 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM FLASH FLOOD 4 N MUSTANG 35.45N 97.72W
07/28/2020 CANADIAN OK FIRE DEPT/RESCUE
AT LEAST THREE CARS IN HIGH WATER ON MUSTANG ROAD NEAR SW
11TH STREET WITH FIRE DEPARTMENT RESCUING OCCUPANTS.
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:45 PM CDT | Areal Flood Advisory | OUN | Canadian | 4 hr |
| Jul 27, 10:56 PM CDT | Areal Flood Advisory | OUN | Canadian, Oklahoma | 5 hr |
| Jul 27, 11:51 PM CDT | Flash Flood Warning | OUN | Canadian | 3 hr |
| Jul 28, 12:49 AM CDT | Flash Flood Warning | OUN | Canadian | 116 min |
| Jul 28, 2:38 AM CDT | Flash Flood Warning | OUN | Canadian, Kingfisher | 3 hr |
| Jul 28, 3:33 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Major | 3 hr |
| Jul 28, 6:37 AM CDT | Areal Flood Advisory | OUN | Comanche | 3 hr |
| Jul 28, 7:00 AM CDT | Areal Flood Warning | OUN | Blaine, Canadian, Kingfisher | 3 hr |
| Jul 28, 8:11 AM CDT | Areal Flood Advisory | OUN | Garvin | 3 hr |
| Jul 28, 9:21 AM CDT | Areal Flood Advisory | OUN | Carter, Murray | 3 hr |
| Jul 28, 10:02 AM CDT | Areal Flood Warning | OUN | Canadian | 5 hr |
| Jul 28, 4:52 PM CDT | Special Weather Statement | OUN | Custer | 38 min |
| Jul 28, 5:03 PM CDT | Areal Flood Advisory | OUN | Blaine, Dewey | 3 hr |
| Jul 28, 5:41 PM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Jul 28, 6:26 PM CDT | Areal Flood Advisory | OUN | Dewey | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.